Texas, 2010

Damaging Wind in Texas, September 16, 2010

September 16, 2010 · NWS OUN · 1 event in 1 county or zone

A line of thunderstorms moved south and southeast through southern Knox county. A wind gust to 70 mph was reported near Knox City, with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms moved south and southeast through southern Knox county. A wind gust to 70 mph was reported near Knox City, with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 16, 7:54 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 16, 7:54 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
854 PM CDT THU SEP 16 2010

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS SW PORTIONS OF
FA THIS EVENING... WHILE ACTIVITY ACROSS REST OF THE FA HAS
DISSIPATED. HAVE ADJUSTED POPS/WX GRIDS TO SHOW THE CURRENT RADAR
TRENDS. CURRENT TEMPERATURES IN NORTHERN PORTIONS OF FA ARE COOLER
THAN FORECASTED SO HAVE LOWERED TEMPS. ALSO ADJUSTED HOURLY GRIDS
AND SKY COVER TO SHOW CURRENT TRENDS. WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 634 PM CDT THU SEP 16 2010/

AVIATION...
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE WESTERN HALF OF
OKLAHOMA UNTIL 170400. VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORMS. SURFACE WIND WILL INCREASE FROM THE SOUTH LATER FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  92  70  95 /  10  10   0  10
HOBART OK         69  93  69  94 /  20  10   0   0
WICHITA FALLS TX  71  94  72  96 /  20  10   0  10
GAGE OK           62  93  65  95 /  10  10   0   0
PONCA CITY OK     63  92  69  93 /  10  10   0   0
DURANT OK         70  95  72  95 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/09
Hazardous weather outlook, Sep 16, 10:55 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU SEP 16 2010

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH INTO SOUTHERN OKLAHOMA AND FAR WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING.  BY MID TO LATE
AFTERNOON...SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT. ALTHOUGH DEEP LAYER SHEAR WILL REMAIN RELATIVELY WEAK ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS...MODERATE TO HIGH INSTABILITY
WILL BE IN PLACE.  THEREFORE...ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT A FEW STRONG TO MARGINALLY SEVERE
STORMS MAY OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING.  AREAS
ALONG AND SOUTH OF A HOBART TO ADA LINE WILL HAVE THE BEST
OPPORTUNITY FOR STORMS.  MEANWHILE...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS FAR NORTHWEST OKLAHOMA THROUGH
THE MID AFTERNOON. ELEVATED INSTABILITY WILL BE SUFFICIENT FOR A FEW
STRONG STORMS WILL SMALL HAIL AND BRIEF HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
WARM AND DRY WEATHER IS EXPECTED FOR THE WEEKEND AND CONTINUING INTO
EARLY NEXT WEEK. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO THE
FORECAST TUESDAY NIGHT AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Sep 16, 5:19 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT THU SEP 16 2010

TXZ083-084-162345-
HARDEMAN TX-FOARD TX-
619 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

AT 618 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF COPPER BREAKS STATE PARK...MOVING NORTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

HOWEVER... A SEVERE THUNDERSTORM WAS LOCATED OVER COTTLE COUNTY...
MOVING SOUTH AND COULD AFFECT FAR WESTERN PORTIONS OF FOARD COUNTY
IF IT MAINTAINS ITS INTENSITY A WARNING MAY BE NEEDED FOR THIS
STORM.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3430 9972 3410 9969 3404 10004 3429 9997

30
Special weather statement, Sep 16, 5:42 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU SEP 16 2010

OKZ046-170015-
CARTER OK-
642 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

AT 643 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RATLIFF
CITY...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3432 9756 3443 9756 3450 9756 3451 9736
      3430 9736

30
Special weather statement, Sep 16, 6:02 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT THU SEP 16 2010

OKZ005-011-170045-
WOODS OK-MAJOR OK-
702 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR AND WOODS COUNTIES.

AT 702 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
WAYNOKA...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

WR
LAT...LON 3654 9853 3652 9853 3632 9865 3656 9896
      3659 9896 3661 9899 3662 9899 3669 9898
Special weather statement, Sep 16, 6:04 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT THU SEP 16 2010

TXZ083>085-087-170045-
HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-
704 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...KNOX AND
WILBARGER COUNTIES.

AT 704 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES SOUTHEAST OF MEDICINE MOUND TO 27 MILES SOUTHWEST OF
CROWELL...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

WR
LAT...LON 3406 10007 3418 9997 3423 9947 3395 9920
      3394 9925 3389 9969 3357 9999 3357 10000
      3383 10001 3385 10007
Special weather statement, Sep 16, 6:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU SEP 16 2010

OKZ046-050-170115-
LOVE OK-CARTER OK-
735 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND LOVE COUNTIES.

AT 735 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
GRAHAM...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

WR
LAT...LON 3400 9745 3430 9756 3434 9756 3438 9745
      3441 9738 3437 9735 3409 9718
Special weather statement, Sep 16, 6:53 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT THU SEP 16 2010

TXZ083-084-087-170145-
HARDEMAN TX-FOARD TX-KNOX TX-
753 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND KNOX
COUNTIES.

AT 753 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
GOODLETT TO 7 MILES SOUTHWEST OF TRUSCOTT...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

WR
LAT...LON 3430 9967 3363 9967 3361 9998 3441 9998

The radar

The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
September 16, 8:25 PM CST
Where
Knox County, 3 mi NW of Knox City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.451, -99.857

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257195.